When a poisoning takes place, immediate action is often the difference between life and death. Seconds matter as antidotes must be found and an effort is made to make the poison less harmful to the victim.
In some cases, however, no antidote exists. With all of our medical knowledge and understanding of the human body, there are times when there is simply nothing that can be done. The blow has been dealt and medicine’s job is to keep the patient as comfortable as possible while fate decides the final outcome.
It’s called “supportive care” and the words can be heartbreaking to the loved ones of someone dying in a hospital. They can be infuriating, however, when that loved one is less than a year old and could die because of a medical error.
That is exactly the situation playing out for one Philadelphia family. A child with a rare form of cancer was given a five-day round of chemotherapy at ten times the correct dosage every day. The reason? A mathematical error.
The error occurred while Isaac Harrison was being treated at St. Christopher’s Hospital for Children, according to NBC10 and a story posted to philly.com.
In a letter provided to the station by Isaac’s parents and posted to its website, hospital patient safety officer Joan Anders appears to acknowledge the mistake.
“Despite constant and committed efforts to provide and improve patient care, unanticipated events sometimes occur.” She goes on to state that Isaac’s “chemotherapy dose [was] non-standard and required manual calculation. The calculation done was inaccurate, resulting in Isaac receiving more chemotherapy than he should have.”
Having transferred away from St. Christopher’s, Isaac now fights for his life at Children’s Hospital of Philadelphia. Doctors have reached out to the drug’s manufacturer, the National Cancer Institute, and other experts to try to come up with a plan to reduce the drug’s toxicity. In the end, everyone came back with the same answer: there’s nothing you can do. Observe the patient and provide supportive care.
“Unanticipated events” such as the miscalculation of Isaac Harrison’s chemotherapy happen every day at hospitals around the country. In the meantime, patients continue to suffer and die while their loved ones get letters explaining the hospital’s “great regret” for their “complications.”
Patients should feel confident in the care they are getting from their healthcare providers. They should not have to worry about themselves or their loved ones coming out of a hospital in worse condition than when they went in because of a medical error.
The mistakes need to stop.